Database of radiological incidents and related events--Johnston's Archive

Houston radiotherapy accident, 1999

compiled by Wm. Robert Johnston
last modified 27 September 2007

Date: 4 August 1999

Location: Hermann Hospital, Houston, Texas, USA

Type of event: radiotherapy accident


The wrong patient received a dose of radioactive iodine-131, causing thyroid injury. Two middle-aged female Asian patients were awaiting radiotherapy procedures. The one scheduled for iodine-131 treatment left the waiting area. The radiotherapy technologist asked the other patient to confirm her name, birth date, and type of treatment, to which the patient (not English proficient) replied "yes". The treatment was incorrectly administered to her, resulting in a 22,000 rad dose to the thyroid, an assessed 85% chance of losing thyroid function, and a requirement for indefinite thyroid hormone replacement.

Consequences: 1 injury.


© 2004, 2007 by Wm. Robert Johnston.
Last modified 27 September 2007.
Return to Home. Return to Nuclear Weapons Resources. Return to Database of radiological incidents and related events.